Florida, 2009Flash Flood and Damaging Winds in Florida, June 28, 2009
June 28, 2009 · NWS TAE · 11 events in 3 counties and zones
Evening thunderstorms on the 28th brought damaging winds, flash flooding and funnel clouds to portions of the Florida Big Bend. Lightning was blamed for a few house fires in Leon County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $630,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Evening thunderstorms on the 28th brought damaging winds, flash flooding and funnel clouds to portions of the Florida Big Bend. Lightning was blamed for a few house fires in Leon County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 28, 2:55 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 28, 2:55 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR ISSUANCE OF TS WATCH
NATIONAL WEATHER SERVICE TALLAHASSEE FL
355 PM EDT SUN JUN 28 2009
FORECAST UPDATED FOR ISSUANCE OF TS WATCH 531 UNTIL 9 PM EDT THIS
EVENING FOR ALL OF SW AND SCNTRL GA AND FOR THE EASTERN BIG BEND
EXCEPT DIXIE COUNTY ...
.PREV DISCUSSION...
.SYNOPSIS...
DURING THE EARLY AFTN...SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS
THE NRN TIER GA COUNTIES...OR SOUTH OF W-E ORIENTED PRE-FRONTAL
TROUGH AND NEAR SHORTWAVE. THESE STORMS WERE RACING SEWD (UNDER
SEABREEZE REGIME 9) AND A FEW WERE PRODUCING DIME TO NICKLE SIZE
HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. ADDITIONAL CONVECTION BEGAN
TO DEVELOP ACROSS THE COASTAL SEABREEZE. BY MID AFTN SEVERE STORMS
WITH NICKLE SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH WERE
NOTED ACROSS SWATCH OF SRN GA NECESSITATING A TS WATCH.
AT UPPER LEVELS...
THE LARGE SCALE CONUS PATTERN IS HIGHLIGHTED BY A TROUGH OFF THE W
COAST OF CANADA AND OTHER OFF THE E COAST OF THE U.S. IN BETWEEN...
A PROGRESSIVE UPPER CLOSED LOW WAS MOVING EWD ACROSS WRN GREAT LAKES
...ANOTHER LOW WAS NOTED WITHIN ERN TROUGH AND JUST OFF SRN NEW
ENGLAND. GREAT LAKES LOW CONTINUES TO FLATTEN THE NRN EXTENT OF
PLAINS RIDGE...ALTHOUGH SRN EXTENT HOLDING STRONG OVER THE SRN
PLAINS. LOOKING SOUTH...A TUTT CELL CONTINUES TO DRIFT WWD ACROSS
THE SWRN GULF OF MEXICO.
OVER THE SHORT TERM...RIDGE WILL REMAIN ANCHORED OVER WRN CONUS WITH
NE EXTENSION OVR NRN PLAINS. THE SLOW MOVING UPPER LOW OVER SRN NEW
ENGLAND WILL BE KICKED EWD AS THE GREAT LAKES SYSTEM DROPS SEWD
AMPLIFYING A TROUGH OVER ERN CONUS. BY 12Z TUES LOW WILL BE OVER LWR
GREAT LAKES. THIS PATTERN OF A RIDGE OUT WEST AND A TROUGH OVER ERN
CONUS WILL CONTINUE THRU PERIOD. THIS PLACES OUR LOCAL AREA
PRIMARILY UNDER MID TO UPPER LEVEL WNW FLOW.
AT LOWER LEVELS...
SURFACE ANALYSIS SHOWS A STRONG COLD FRONT MARCHING SEWD ACROSS THE
LWR MS VALLEY. CLOSER TO HOME...LOW PRESSURE EXISTS ALONG THE
CAROLINA COAST WITH A PRE-FRONTAL FRONT EXTENDING BACK ACROSS SC AND
SRN GA. LOOKING SOUTH...HIGH OVER S FL WITH SUBTROPICAL RIDGE AXIS
EXTENDING FROM EAST TO WEST ACROSS THE BAHAMAS TO THE WESTERN GULF.
A TROPICAL WAVE HAS MOVED INLAND OVER THE YUCATAN PENINSULA. LOCAL
AREA BETWEEN CAROLINA LOW/FRONT AND S FL HIGH/RIDGE MAY YIELD
MODERATE WNW FLOW.
OVER THE SHORT TERM...AS THE UPPER ERN TROUGH TROUGH AMPLIFIES OVER
THE ERN U.S...IT WILL HELP TO DRIVE THE MISS VALLEY COLD FRONT WELL
INTO DIXIE. SOME MODEL DIFFERENCE ON HOW FAR S IT WILL REACH. THE
NAM/GFS ARE MUCH QUICKER PUSHING THE FRONT THROUGH THE REGION...
PLACING IT ALONG THE COAST OR JUST OFFSHORE BY 12Z TUE. MEANWHILE...
THE ECMWF IS MUCH SLOWER AND ACTUALLY STALLS IT OVER THE INTERIOR.
THE ECMWF SOLUTION FAVORS CLIMATOLOGY AND STEERING FLOW IS MORE WNW
TO NW THAN N/NW AS FRONT APPROACHES EASTERN TROUGH. SO THIS WILL BE
BIG FORECAST QUESTION NEXT 24 HRS. FOR NOW WILL FAVOR GFS/NGM WHICH
SHOWS WSW-ENE FRONT BECOMING QSTNRY OVER CNTRL GA S/CNTRL ALA
AND WWD INTO TX TONIGHT AND MONDAY...THEN INTO THE FL PANHANDLE
06Z-12Z TUES AND INTO NORTHERN PENINSULA ON TUESDAY AFTN.
THE TROPICAL WAVE STANDS LITTLE CHANCE OF ORGANIZING WHILE OVER
LAND. ONCE IT EMERGES OVER THE S CENTRAL OR SW GULF...THAT MAY
CHANGE. HOWEVER..THE DELAY AND MORE WWD POSITION MEANS THAT IT WILL
NOT BE PICKED UP THE THE ERN U.S. TROUGH LIKE PRIOR RUNS OF THE GFS
(AND SOME OTHER TRACK GUIDANCE) HAD BEEN ADVERTISING. BOTTOM
LINE...THE THREAT TO FL IS NEGLIGIBLE.
&&
.SHORT TERM...REST OF THIS AFTN INTO WEDNESDAY...
REST OF THIS AFTERNOON AND INTO THIS EVENING...
12Z REGIONAL SOUNDINGS SHOW WLY FLOW TO H5 THEN NNW ABOVE. 1000-700
MB MEAN VECTOR WINDS WILL BE WNW AROUND 10 KT (REGIME 8 OR MORE
LIKELY REGIME 9). RUC AND SATELLITE SHOW A SHORTWAVE APPROACHING
FROM NW. AT LOWER LEVELS...SEA BREEZE WILL IGNITE CONVECTION...
ALTHOUGH THE PRESENCE OF THE W-E DIFFUSE PRE-FRONTAL TROUGH SAGGING
S OVER S/CENTRAL GA WILL SERVE AS FOCUS FOR POPS ESPECIALLY ACROSS
OUR NRN ZONES. THIS HAS BEEN WELL DEPICTED BY WRF MODEL SHOWS
CONVECTION DEVELOPING INITIALLY JUST SOUTH OF PRE-FRONTAL TROUGH
ACROSS NRN TIER GA/ALA COUNTIES AND ONE HOUR LATER ALONG COASTAL
SEABREEZE. BY 22Z SHORTWAVE OVER ERN CWA AND CELLS COALESCE W-E
AND INTENSIFY RIGHT ALONG FL/GA/ALA BORDER. WITH AMPLE DIURNAL
HEATING AND DEWPOINTS IN THE MID 70S...STRONG INSTABILITY HAS
OVERCOME WARM TEMPERATURES ALOFT. HIGH PWAT VALUES AND MLCAPE OVER
3500 J/KG ALLOWING FOR STRONGER STORMS COULD THAT MAY RESULT IN WET
MICROBURSTS LATER TODAY.
TONIGHT...BY 12Z MON AND FOLLOWING WRF...THE FRONT WILL BE
APPROACHING OUR NRN ZONES AND WE HAVE CHANCE POPS ACROSS THE NRN
TIER...MAINLY BEFORE TONIGHT. 40-20 PCT N-S POP GRADIENT.
MONDAY...
REGARDLESS OF WHICH MODEL VERIFIES...THE DEEP MOISTURE (PWS > 2)
COUPLED WITH A LOW LEVEL CONFLUENT FLOW AND WARMING ATMOSPHERE SOUTH
OF THE FRONTAL BOUNDARY (WITH DEW POINTS IN THE LOW-MID 70S) WILL
FAVOR INCREASING CAPE PLUS THE INFLUENCE OF THE SEABREEZE AND
ANY OUTFLOW CLASHES WILL FAVOR AN ACTIVE MONDAY WITH STRONG TO
POSSIBLY SEVERE STORMS ACROSS TRI-STATE AREA WITH ISOLATED WET
DOWNBURSTS AND MARGINALLY SEVERE HAIL POSSIBLE WITH THE STRONGER
STORMS. WILL MAINTAIN A 60-50 N-S POP GRADIENT WITH HIGHEST POPS
NEAR AND S OF THE FRONT.
TUESDAY...
THE MODELS CONTINUE TO INDICATE THAT IN WAKE OF FRONT...MOST OF THE
DEEP LAYER MOISTURE REMAINING WILL BE JUST SOUTH OF OUR AREA WITH
PLENTY OF MID-LEVEL DRY AIR FILLING IN ACROSS THE REGION FROM N-SE.
20-60 NW-SE POP GRADIENTS.
WEDNESDAY...CONTINUED DRYING. 0-30 PCT NW-SE POP GRADIENT.
.LONG TERM...WED NIGHT THROUGH SUN.
THE AMPLIFIED UPPER PATTERN OVER THE COUNTRY WILL CONTINUE INTO THE
EXTENDED PERIOD WITH A VERY BROAD TROUGH OVER THE EASTERN STATES AND
A RIDGE AXIS EXTENDING FROM SOUTH TO NORTH OUT WEST. THE MEAN
SUBTROPICAL RIDGE AXIS WILL REMAIN SOUTHEAST OF THE LOCAL AREA
EXTENDING FROM EAST TO WEST ACROSS THE BAHAMAS TO THE WESTERN GULF.
THIS PLACES OUR LOCAL AREA PRIMARILY UNDER MID TO UPPER LEVEL
WESTERLY FLOW.
AT THE SURFACE...THE PERIOD BEGINS WITH A COLD FRONT (THAT WAS
DESCRIBED ABOVE) STALLED NEAR OR OVER THE LOCAL AREA FROM ENE TO
WSW. THE GFS/GFS ENSEMBLE MEAN/ECMWF CONTINUE TO INDICATE MOST OF
THE DEEP LAYER MOISTURE REMAINING JUST SOUTH OF OUR AREA AND PLENTY
OF MID-LEVEL DRY AIR FILLING IN ACROSS THE REGION. THURSDAY THROUGH
FRIDAY...THE MODELS BEGIN TO DIFFER SLIGHTLY WITH TIMING...BUT
INDICATE A FEW WEAK UPPER-LEVEL IMPULSES TRACKING SOUTHEAST INTO THE
REGION AND A SLIGHT INCREASE IN DEEP LAYER MOISTURE ACROSS THE AREA.
WILL LEAN MORE TOWARD CLIMO FOR POP COVERAGE THROUGH THIS PORTION OF
THE EXTENDED. TEMPERATURES SHOULD REMAIN NEAR AVERAGE THROUGH THE
PERIOD.
&&
.MARINE...THIS AFTN THROUGH TONIGHT.
A PROLONGED PERIOD OF W-SW WINDS WILL CONTINUE OVER THE COASTAL
WATERS THROUGH THE ENTIRE FORECAST PERIOD. SPEED WILL GENERALLY BE
10-15 KT BUT OCCASIONALLY INCREASE ABOVE 15 KT. SEAS WILL GENERALLY
RUN 2-4 FT. WAVEWATCH CONTINUES TO SHOW SOME WAVE ENERGY GENERATED
IN THE YUCATAN CHANNEL FROM THE PROLONGED SELY WINDS ASSOCIATED WITH
THE TROPICAL WAVE. HOWEVER...MOST OF THIS ENERGY WILL BE DIRECTED
NWWD AND THERE WILL ONLY BE MINIMAL SWELL REALIZED IN THE NE GULF.
BEST CHANCE OF INCREASED SWELL WILL BE WESTERN MOST PANHANDLE
WATERS.
&&
&&
.FIRE WEATHER...MOIST SOUTHWESTERLY FLOW WITH THE HIGH PRESSURE
RIDGE CENTERED SOUTH OF THE LOCAL AREA WILL KEEP RELATIVE HUMIDITIES
ABOVE CRITICAL THRESHOLDS THROUGH MON. A COLD FRONT WILL APPROACH
THE AREA TONIGHT AND MONDAY...THEN STALL NEAR THE COAST THROUGH THE
MID-WEEK PERIOD. IT IS POSSIBLE THAT ENOUGH DRY AIR WILL WORK IN
BEHIND THE FRONT TO BRING THE RH DOWN BELOW 35 PERCENT FOR A COUPLE
OF HOURS TUE AFTERNOON N OF I-10.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 77 94 73 94 / 30 60 40 50
PANAMA CITY 80 91 77 93 / 20 60 40 40
DOTHAN 77 96 71 95 / 40 60 20 20
ALBANY 77 96 70 95 / 40 60 20 20
VALDOSTA 76 94 73 94 / 30 60 40 40
CROSS CITY 75 91 74 90 / 30 60 50 60
APALACHICOLA 79 90 77 90 / 20 60 40 50
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&
BLOCK/GODSEY/GIBBS
Hazardous weather outlook, Jun 28, 2:58 PM EST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
358 PM EDT SUN JUN 28 2009
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-290900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
358 PM EDT SUN JUN 28 2009 /258 PM CDT SUN JUN 28 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT FOR ALL
OF SOUTHWEST AND SOUTH CENTRAL GEORGIA AS WELL AS PORTIONS OF THE
EASTERN FLORIDA BIG BEND. THOSE IN AND CLOSE TO THE WATCH AREA
WILL HAVE THE POTENTIAL TO SEE A STRONG OR SEVERE THUNDERSTORMS
INTO THE EVENING HOURS. MAIN THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORM ACTIVITY WILL LIKELY LINGER INTO THE LATER EVENING
HOURS...BUT SHOULD BEGIN TO DIMINISH IN STRENGTH AND OVERALL
COVERAGE AFTER SUNSET.
MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF THE FLORIDA
PANHANDLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
TEMPERATURES WILL NOT BE QUITE AS HOT ON MONDAY AS CLOUD COVER
AND RAIN CHANCES INCREASE WITH THE ARRIVAL OF A COLD FRONT.
SHOWERS AND THUNDERSTORMS WILL BE LIKELY AND A FEW OF THESE
COULD BE STRONG TO SEVERE. THE FRONT WILL STALL NEAR THE GULF
COAST ON TUESDAY...KEEPING RAIN CHANCES IN THE FORECAST. THE
TROPICAL WAVE NEAR THE YUCATAN PENINSULA IS NO LONGER EXPECTED TO
SIGNIFICANTLY IMPACT FLORIDA OR THE NORTHEAST GULF ASIDE FROM
INCREASING MOISTURE AN RAIN CHANCES ACROSS MUCH OF THE PENINSULA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION REQUESTED THIS EVENING FOR SEVERE THUNDERSTORM
WATCH # 531 IN EFFECT UNTIL 900 PM EDT FOR ALL OF SOUTHWEST AND
SOUTH-CENTRAL GEORGIA AS WELL AS PORTIONS OF THE EASTERN FLORIDA
BIG BEND.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
14-MROCZKA
In the hours before
Special weather statement, Jun 28, 2:36 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
336 PM EDT SUN JUN 28 2009
GAZ124>126-282030-
DOUGHERTY-LEE-TERRELL-
336 PM EDT SUN JUN 28 2009
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DOUGHERTY...LEE AND
TERRELL COUNTIES IN SOUTHWESTERN GEORGIA...
* UNTIL 430 PM EDT
AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF LEESBURG...MOVING SOUTHEAST AT 20
MPH.
THIS STORM WILL BE NEAR...
LEESBURG BY 345 PM EDT.
ALBANY BY 410 PM EDT.
PUTNEY BY 430 PM EDT.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
38-GODSEY
Local storm report, Jun 28, 3:05 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
405 PM EDT SUN JUN 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG TEETERVILLE 31.11N 83.14W
06/28/2009 LANIER GA LAW ENFORCEMENT
SEVERAL TREES REPORTED DOWN ACROSS NORTHERN PORTION OF
THE COUNTY.
&&
MROCZKALocal storm report, Jun 28, 3:36 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
436 PM EDT SUN JUN 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG ALBANY 31.58N 84.18W
06/28/2009 DOUGHERTY GA EMERGENCY MNGR
FEW POWERLINES DOWN.
&&
LANIERSpecial weather statement, Jun 28, 3:42 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
442 PM EDT SUN JUN 28 2009
FLZ008-282115-
COASTAL WALTON-
342 PM CDT SUN JUN 28 2009
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR EASTERN WALTON
COUNTY IN THE FLORIDA PANHANDLE...
* UNTIL 415 PM CDT
AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF DE FUNIAK SPRINGS. THIS
STORM WAS NEARLY STATIONARY OR SLOWLY DRIFTING SOUTHWEST.
THIS STORM IS PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
14-MROCZKA
Special weather statement, Jun 28, 4:01 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
501 PM EDT SUN JUN 28 2009
FLZ019-GAZ158>160-282200-
BROOKS-LOWNDES-MADISON-THOMAS-
501 PM EDT SUN JUN 28 2009
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BROOKS...LOWNDES...AND
THOMAS COUNTIES IN SOUTH CENTRAL GEORGIA AS WELL AS MADISON COUNTY
IN NORTH FLORIDA...
* UNTIL 600 PM EDT
AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THOMASVILLE TO
VALDOSTA...MOVING SOUTH AT 20 MPH.
DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
38-GODSEY
Special weather statement, Jun 28, 5:00 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 PM EDT SUN JUN 28 2009
ALZ068-069-FLZ011-GAZ142-155-282300-
EARLY-GENEVA-HOUSTON-JACKSON-SEMINOLE-
500 PM CDT SUN JUN 28 2009
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR GENEVA AND HOUSTON
COUNTIES IN SOUTHEAST ALABAMA...SEMINOLE AND EARLY COUNTY IN
SOUTHWEST GEORGIA AND JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
* UNTIL 600 PM CDT/700 PM EDT/
AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COTTONWOOD...MOVING SOUTHEAST AT 15 MPH.
PEOPLE IN EASTERN GENEVA...NORTHERN JACKSON...NORTHWESTERN
SEMINOLE...SOUTHERN HOUSTON AND SOUTHWESTERN EARLY COUNTIES...
INCLUDING THE CITY OF COTTONWOOD...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
38-GODSEY
Event by event
6 thunderstorm wind, 2 funnel cloud, 2 lightning, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Madison
- When
- June 28, 5:05 PM EST
- Where
- Madison County, Pinetta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 30.590, -83.350
A few trees were down. One tree fell on a mobile home.
Thunderstorm Wind, Leon
- When
- June 28, 6:30 PM EST
- Where
- Leon County, Capitola
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 30.450, -84.090
Several sheds were damaged. Some trees and power lines were down.
Thunderstorm Wind, Leon
- When
- June 28, 6:30 PM EST
- Where
- Leon County, Capitola
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 30.450, -84.090
Several sheds were damaged near Eva Lane and Capitola Tram Road. Some trees and power lines were down.
Funnel Cloud, Leon
- When
- June 28, 6:35 PM EST
- Where
- Leon County, 2.38 mi SSE of Apalachee Regional Park
- Reported by
- Public
- Coordinates
- 30.390, -84.131
A funnel cloud was sighted over the Waterford subdivision west of Louvinia Drive.
Thunderstorm Wind, Leon
- When
- June 28, 6:37 PM EST
- Where
- Leon County, 3.45 mi SSW of Chaires Crossing
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.373, -84.129
Numerous trees were down near Tram Road and WW Kelly Road.
Lightning, Leon
- When
- June 28, 6:40 PM EST
- Where
- Leon County, 2.18 mi NW of Fallschase
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 30.475, -84.222
A home on Miccosukee Road was destroyed by fire as a result of a lightning strike.
Lightning, Leon
- When
- June 28, 6:55 PM EST
- Where
- Leon County, 2.29 mi SW of Concord
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 30.524, -84.063
A house on Desoto Farm Road was destroyed by fire as a result of a lightning strike.
Thunderstorm Wind, Leon
- When
- June 28, 7:05 PM EST
- Where
- Leon County, 2.76 mi NNW of Tallahassee Community College
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 30.475, -84.362
An awning was blown off a gas station at Commonwealth Boulevard and Capital Circle NW.
Flash Flood, Leon
- When
- June 28, 7:35 PM EST to 8:35 PM EST
- Where
- Leon County, 0.27 mi E of Levy Park to 0.33 mi ESE of Levy Park
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.459, -84.285
Eighth Avenue between MLK Boulevard and Bronough Street was under water. Several vehicles were flooded.
Thunderstorm Wind, Wakulla
- When
- June 28, 7:40 PM EST to 7:45 PM EST
- Where
- Wakulla County, 2.47 mi WNW of Vereen to 1.49 mi WSW of Crawfordville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 30.289, -84.265
Numerous trees were down across the center of the county. A storage trailer sustained major roof damage. One vehicle was damaged by a fallen tree.
Funnel Cloud, Wakulla
- When
- June 28, 7:45 PM EST
- Where
- Wakulla County, Crawfordville
- Reported by
- Public
- Coordinates
- 30.170, -84.370
A funnel cloud was sighted over Crawfordville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Minnesota, June 28, 20092 deaths · 1 event
- Lightning Strike in South Carolina, June 28, 20091 injured · $300,000 · 1 event
- Hail and Damaging Winds in Tennessee, June 28, 2009$125,000 · 60 kt wind · 12 events
- Flash Flooding in Texas, June 28 to 30, 2009$150,000 · 2 events
- Damaging Winds in Alabama, June 28, 2009$49,000 · 55 kt wind · 14 events
- Tornado and Flash Flood in Alabama, June 28, 2009$49,000 · EF0 · 11 events
- Damaging Winds in Georgia, June 28, 2009$27,000 · 50 kt wind · 8 events
- Flash Flooding in New Mexico, June 28, 2009$30,000 · 2 events
- Flash Flood in Nebraska, June 28, 2009$25,000 · 1 event
- Damaging Winds in Kentucky, June 28, 2009$20,000 · 60 kt wind · 5 events
- Damaging Wind in Tennessee, June 28, 2009$15,000 · 52 kt wind · 1 event
- Hail and Damaging Wind in Colorado, June 28, 20091 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173512, 173513, 173514, 173527, 173515, 173531, 173535, 173520, 173524, 173538, 173540.